Discussions By Condition: I cannot get a diagnosis.

Undiagnosed tremors and cough - HELP!

Posted In: I cannot get a diagnosis. 7 Replies
  • Posted By: Vanessa's Parents
  • January 29, 2007
  • 07:03 AM

Our 11 year old daughter has had a loud, 'croupy' cough for the past two weeks. This is the second time in 6 months. Our pediatrican first tried prednisone (it appeared to work the first time) and then Xyrtec (thinking it may be allergies) to no avail. She also was given, without success, cough medicine with codeine to calm the cough and help her sleep.

Four days ago, an Ear, Nose and Throat Doctor prescribed a stronger course of prednisone, azithromycin (Zithromax), Albuterol, and Advair. In addition, she advised staying on the Xyrtec. She also takes 10mg of Prozac every morning for anxiety-related issues. A chest and upper airway x-ray was done and it was clear.

Four hours after taking the ENT-prescribed medicines listed above, our daughter complained of feeling a little off. Two hours later she was in the emergency room diaphoretic, elevated heart rate of 160 bpm, and substantial full-body tremors. Over the course of the next eight hours she was given several drugs (Benadryl, Atavan and others) to help control the tremors. They did a CT scan and another round of x-rays and turned up nothing.

She was admitted to the hospital and, early the next morning, she was able to sleep during which time the tremors subsided. When she awoke they returned but in a more 'jerky' and sporadic form. At this point she cannot stand up or walk which I though was just pure exhaustion from the tremors. She was now taking only Tenex, prescribed by the pediatric neurologist, to see if it would control the tremors. It didn't seem to change the frequency or amplitude of the tremors. In fact, placing a hand on top of her head you can feel a continuous 'vibration'.

We are home now as the doctors at the hospital didn't know what to do. She is continuing to have jerky, spasmodic tremors and cannot walk. She passes a strength and resistance test but collapses when trying to stand. The cough has greatly subsided but is still somewhat evident.

Note that, from the time the cough first appeared almost two weeks ago, her temperature has been normal and there has been no congestion in her lungs or sinuses.

We are seeking an appointment with a world-class pediatric neurologist that specializes in seizures and tremors but the waiting list is months long. We are at a loss.

Some of the ideas that have been discussed:
drug interaction - seems unlikely given the drugs involved and the timing of ingestion
virus that caused cough moved to central nervous system
unknown Infectious Disease
late symptoms of secondary Lyme's disease - she spent the summer in the Poconos
Serotonin syndrome - Prozac and Codeine combined

Any thoughts would be GREATLY appreciated!:confused:

Reply Flag this Discussion

7 Replies:

  • Dear Vanessa's Parents,You're daughter has been given an enormous cocktail of medications that when given to a young girl could result in the current situation. Indeed an adverse reaction to even one of these medicines could make her seriously ill. I only looked up prednisone side effects which stated uncontrollable shaking as one of the many possible adverse reactions. By all means get her to the pediatric neurologist, but in the meantime find a good, well qualified, experienced naturopathic physician or doctor who works with natural medicines to detoxify her system from these medicines and to get her back on track.
    Anonymous 42,789 Replies
    • January 29, 2007
    • 08:28 AM
    • 0
    Flag this Response
  • Oh my god, the last poster is right! Please go to www.drugs.com and click on "drug interactions" and type in all of your daughter's medications (Prozac for an 11 yr old?!?!) We must all be informed consumers when we are given medications from our doctors. Doctors WILL NOT INFORM YOU OF SIDE EFFECTS AND INTERACTIONS. They just don't usually take the time... I had a patient whose daughter suffered a severe seizure after taking a "simple antibiotic". She went to the ER and asked if it could have been caused by the antibiotic and they said absolutely not and to keep taking it. I looked up in my drug reference handbook and it had SEIZURES written in bold as a side effect!!! Sorry, I get really mad when I think about how this poor little girl was going to get misdiagnosed as having a seizure disorder all because someone didn't take the two seconds to look the ***n drug up! She was only 5 years old. Her mom immediately stopped the meds and she is now doing great! Hope this helps.DOM
    acuann 3,080 Replies
    • January 29, 2007
    • 03:21 PM
    • 0
    Flag this Response
  • have your house checked for mold and mildew spores. Some of them can be extremely dangerous. i have watched a few shows (extreme makeover home edition) where the house was unlivable due to this. Symptoms are close to some that I have seen there.
    jackrorabbit 113 Replies
    • January 29, 2007
    • 05:38 PM
    • 0
    Flag this Response
  • my daughter also developed tremors and jerks while in the hospital following a procedure where she was put under. At the time, they were "experimenting" with a bunch of medications to control her pain and symptoms. It took almost a week of getting everything out of her system, but the tremors did finally let up. Hope this is your problem.
    Anonymous 42,789 Replies
    • January 29, 2007
    • 09:50 PM
    • 0
    Flag this Response
  • Has she been tested for Blastomycosis? It is a curable disease if diagnosed early.
    Anonymous 42,789 Replies
    • February 12, 2007
    • 06:40 PM
    • 0
    Flag this Response
  • If your daughter has a bacterial infection like Lyme then any steriod medication will make it worse - much much worse! Lyme can cause these vibrations you talk about also other bacterial infections like babesia and bartonella. Look at the symptoms at canlyme.com and see if anything matches. Blood tests for Lyme are unreliable. Late stage Lyme needs immediate attention before it's too late. You must act quickly!
    Anonymous 42,789 Replies
    • February 14, 2007
    • 03:20 AM
    • 0
    Flag this Response
  • have your house checked for mold and mildew spores. Some of them can be extremely dangerous. i have watched a few shows (extreme makeover home edition) where the house was unlivable due to this. Symptoms are close to some that I have seen there.Thanks, but our house is brand new (5 years, and built from scratch). I finally have a diagnoses ... Fibromyalgia. The toxins build up to a point that it causes constant nerve firing, it has been much better now that I see a chiropractor on a regular basis.
    jackrorabbit 113 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

Safe Sex With Hepatitis C

Prevent the spread of the hepatitis C virus.

Preventing Lung Infections

With COPD, it’s important to protect your lungs.

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement